Winter Storm, Wyoming Black Hills
- When
- December 13, 10:00 PM MST to December 15, 3:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A strong upper level system slowly crossed the Northern Plains and brought heavy snow to parts of northeastern Wyoming. The heaviest snows fell across upslope areas of the Wyoming Black Hills and Bear Lodge Mountains, where 8 to 16 inches accumulated.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong upper level system slowly crossed the Northern Plains and brought heavy snow to parts of northeastern Wyoming. The heaviest snows fell across upslope areas of the Wyoming Black Hills and Bear Lodge Mountains, where 8 to 16 inches accumulated. Sundance received 20 inches of snow. The surrounding plains received 2 to 6 inches of snow. Strong northwest winds resulted in significant blowing and drifting snow and visibilities less than a quarter mile at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 13, 9:50 PM MST, 10 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
950 PM MST TUE DEC 13 2005
.DISCUSSION...AT 04Z STRONG UPPER LEVEL SYSTEM CUTTING-OFF IN
EXTREME SERN ALBERTA JUST NORTH OF THE MT/ND BORDER. THIS SYS IS
EXPECTED TO CONT TO SLIDE SLOWLY SE INTO CENT SD ON WED. UPSLOPE
SNOWS HAVE DVLPED ACRS NRN/CENT BLACK HILLS AND IN NERN WY WITH
LIGHT SNOW BEGINING IN NWRN SD. WITH NW WINDS OF 25-35 WITH GUSTS
TO NEAR 45 MPH...BLOWING SNOW AND REDUCED VSBY WILL BE A PROBLEM
SOON. WINTER STORM WARNING WENT INTO EFFECT AT 900 PM ACRS NRN
BLCK HILLS/BEAR LODGE MTNS/NRN FOOTHILLS AND NWRN SD. WARNING LKS
WELL TIMED.
ELSEWHERE WILL CONT WIND ADVISORY ON PLAINS AS WINDS ADVISORY
CRITERIA OR JUST BELOW...WINDS SHLD CONT TO INCREASE TONIGHT INTO
WED AS UPPER LOW SLIDES SOUTH. WL CONT WITH HIGH WIND WARNING ON
WED. WL ALSO CONT WITH WINTER WX ADV IN S-CENT SD WHERE LIGHT SNOW
HAS DVLP AND WITH SNOW ALREADY ON GROUND AND STRONG NW WINDS...
BLOWINGS SNOW AND REDUCED VSBY WILL BECOME AN ISSUE THERE AS NIGHT
WEARS ON.
PREVIOUS FCST DISCUSSION:
FOR WEDNESDAY...STRONG PRESSURE GRADIENT AND CORE OF 60KT WINDS NEAR
THE SURFACE WILL PRODUCE VERY STRONG NORTHWEST WINDS ACROSS THE
SOUTH DAKOTA PLAINS. COLD ADVECTION AND DECENT LAPSE RATES WILL
EASILY BRING THESE WINDS TO THE SURFACE. COMBINED WITH
SNOWFALL...NEAR BLIZZARD CONDITIONS WILL BE FOUND ACROSS FAR
NORTHWEST SOUTH DAKOTA AND THE FAR NORTHEAST CORNER OF WYOMING.
WINDS WILL CONTINUE TO BLOW INTO WEDNESDAY NIGHT...AND SNOW WILL
CONTINUE ACROSS THE BEAR LODGE MOUNTAINS AND NORTHERN BLACK HILLS.
ANOTHER UPPER LEVEL SHORTWAVE WILL DROP ACROSS THE NORTHERN PLAINS
ON THURSDAY...KEEPING WINDY CONDITIONS ACROSS THE PLAINS WITH A
CHANCE OF SNOW.
EXTENDED...FLATTENED UPPER TROUGH/CYCLONIC FLOW EXPECTED FRIDAY
THROUGH SUNDAY...WHICH WILL RESULT IN LOW CHANCES OF SNOW THROUGH
THE PERIOD. TEMPERATURES WILL BE 10-15F BELOW NORMAL. AN UPPER LEVEL
RIDGE WILL BUILD INTO THE REGION EARLY NEXT WEEK BRINGING WARMER
TEMPERATURES.
&&
.AVIATION...CONDITIONS WILL CONTINUE TO DETERIORATE ACROSS THE
REGION TONIGHT. MVFR/IFR CIGS AND VSBYS WILL BE WIDESPREAD ACROSS
NORTHEAST WYOMING...WESTERN SOUTH DAKOTA AND WESTERN NORTH DAKOTA
LATE TONIGHT THROUGH WEDNESDAY NIGHT. MAINLY VFR CONDS CAN BE
EXPECTED IN WRN NEB...WITH AREAS OF MVFR CIGS IN SCATTERED SNOW
SHOWERS. STRONG NW WINDS WILL CONTINUE THROUGH WEDNESDAY NIGHT.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR FAR
NORTHWESTERN SOUTH DAKOTA...THE NORTHERN BLACK HILLS...THE
NORTHERN FOOTHILLS...
...WIND ADVISORY TONIGHT FOR WEST CENTRAL SOUTH DAKOTA PLAINS...
...WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY EVENING
FOR SOUTH CENTRAL SOUTH DAKOTA...
...HIGH WIND WARNING WEDNESDAY FOR WEST CENTRAL SOUTH DAKOTA
PLAINS...
WY...WINTER STORM WARNING TONIGHT THROUGH WEDNESDAY NIGHT FOR
CROOK COUNTY AND THE BEAR LODGE MOUNTAINS...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 631 AM MST TUE DEC 13 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 631 AM MST (731 AM CST) TUE DEC 13 2005 ...WIND ADVISORY THIS AFTERNOON AND EVENING FOR THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS... ...WINTER WEATHER ADVISORY TONIGHT THROUGH WEDNESDAY EVENING FOR THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS... ...HIGH WIND WATCH WEDNESDAY FOR THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL PASS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA TODAY...BRINGING MUCH COLDER AIR AND GUSTY WINDS. THE STRONGEST WINDS CAN BE EXPECTED ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS THIS AFTERNOON AND TONIGHT...WHERE NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS TO 50 MPH...CAN BE EXPECTED. THERE WILL BE A CHANCE FOR SNOW ACROSS MUCH OF THE AREA LATE TODAY AND TONIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED ACROSS THE PLAINS. HOWEVER...ACROSS THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS...UPSLOPE ENHANCED SNOWFALL WILL DEVELOP THIS EVENING AND CONTINUE INTO WEDNESDAY. SNOWFALL AMOUNTS ACROSS THESE AREAS BY WEDNESDAY MORNING IS EXPECTED TO BE 1 TO 3 INCHES. SOME AREAS OF BLOWING AND DRIFTING SNOW CAN BE EXPECTED WHERE SNOW FALLS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ON WEDNESDAY...NORTHWEST WINDS WILL BECOME EVEN STRONGER...WITH 30 TO 45 MPH SUSTAINED WINDS...AND GUSTS TO 65 MPH...ACROSS THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS. WINDS WILL BE QUITE STRONG ACROSS THE REMAINDER OF THE AREA AS WELL. OCCASIONAL SNOW AND BLOWING SNOW WILL CONTINUE ACROSS THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS. TOTAL SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES CAN BE EXPECTED BY THURSDAY MORNING...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. UNSETTLED AND WINDY WEATHER WILL CONTINUE ON THURSDAY. HIGH TEMPERATURES WILL DROP TO BELOW AVERAGE LEVELS BY THURSDAY AND REMAIN THAT WAY THROUGH THE WEEKEND. WEAK UPPER LEVEL DISTURBANCES WILL BRING OCCASIONAL CHANCES FOR LIGHT SNOW AND FLURRIES THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484005, 5484004, 5484006.